Floxuridine-induced sclerosing cholangitis: An ischemic cholangiopathy?
Article first published online: 5 DEC 2005
Copyright © 1989 American Association for the Study of Liver Diseases
Volume 9, Issue 2, pages 215–218, February 1989
How to Cite
Ludwig, J., Kim, C. H., Wiesner, R. H. and Krom, R. A. F. (1989), Floxuridine-induced sclerosing cholangitis: An ischemic cholangiopathy?. Hepatology, 9: 215–218. doi: 10.1002/hep.1840090209
- Issue published online: 5 DEC 2005
- Article first published online: 5 DEC 2005
- Manuscript Accepted: 5 JUL 1988
- Manuscript Received: 17 MAR 1988
A 43-year-old man underwent abdominoperineal resection of a rectal adenocarcinoma, and left hepatic lobectomy for a single metastasis. He then received hepatic artery infusions of floxuridine. The tumor did not recur, but sclerosing cholangitis and liver failure developed which necessitated orthotopic liver transplantation. In the hilus of the native liver, obstructive arteriopathy and portal venopathy were found. These lesions probably had been caused by drug-induced intravascular thrombosis. Thus, the sclerosing cholangitis that develops in many patients after floxuridine infusion may be ischemic rather than toxic. The patient described here is well, 14 months after orthotopic liver transplantation. Therefore, in some cases of floxuridine-induced cholangitis, liver transplantation appears to be indicated despite a history of metastasizing carcinoma.